Alert archive / Montana / Snow Advisories in 2005

Snow Advisory 22, NWS Missoula, MT

December 2, 20058 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this snow advisory at Dec 2, 2005, 11:09 AM MST for 8 counties in Montana; Clearwater County, Idaho County, Idaho. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2005, 11:09 AM MST (18:09 UTC)
Expired
Dec 4, 2005, 12:00 AM MST
In force
37 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 31 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.2 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow advisory went out at Dec 1, 1:59 PM MST, 21 hours 10 minutes earlier.

Area forecast discussion, Dec 1, 1:59 PM MST, 21 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
159 PM MST THU DEC 1 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY. WINTER STORM APPROACHING THE
REGION. SHORT WAVE WITH ASSOCIATED 100 KNOT JET ENTERING THE
OREGON COAST. TIMING OF THE WINTER STORM HAS BEEN PUSHED BACK AT
BIT TO 5 PM IN NORTHWESTERN MONTANA. LOOKS AS IF MAIN TIMING OF
THE BULK OF THE SNOW IN WESTERN MONTANA WILL BE THIS EVENING
THROUGH THE MIDDLE OF THE NIGHT. THE MAIN QUESTION WILL BE
AMOUNTS...ESPECIALLY IN THE MISSION/FLATHEAD VALLEY. CURRENTLY
THERE IS A WINTER STORM WARNING OUT FOR THE AREA...BUT LATEST
MODELS ARE NOT AS STRONG WITH SNOWFALL AMOUNTS REACHING 6 INCHES
OR MORE...THUS IT MAY ONLY TURN OUT TO BE A LESSER SNOWFALL
EVENT. STRONG EAST TO WEST PRESSURE GRADIENTS CONTINUE DEVELOP
AND LOOK GOOD TO PRODUCE STRONG SUSTAINED EAST- NORTHEAST WINDS
MAINLY THIS EVENING AND TONIGHT. SOME EAST-NORTHEAST WINDS HAVE
STARTED ALONG PARTS OF THE DIVIDE. WINDS SHOULD GO BACK TO A
WESTERLY DIRECTION BY FRIDAY MORNING.

THIS MAIN FRONT MOVES THROUGH THE REGION BY FRIDAY FOLLOWED
QUICKLY BY A SECONDARY FRONT. CONTINUED INSTABILITY WILL KEEP
SNOW SHOWERS GOING THROUGH THE DAY FRIDAY...WITH LIGHTER
ACCUMULATIONS EXPECTED.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. AN ACTIVE WEATHER
PATTERN WILL CONTINUE INTO AT LEAST EARLY NEXT WEEK. AN UPPER
LEVEL RIDGE OF HIGH PRESSURE WILL BUILD NORTHWARD OFF THE PACIFIC
COAST TURNING THE FLOW MORE NORTHWESTERLY OVER THE WEEKEND INTO
EARLY NEXT WEEK. WEATHER DISTURBANCES IN THIS FLOW WILL BRING
PERIODS OF SNOW AND CONTINUE THE COOLER THEN AVERAGE TEMPERATURES.
ON MONDAY AND TUESDAY A STRONGER WEATHER SYSTEM COULD MOVE
SOUTHEAST ACROSS MONTANA. THIS SYSTEM IS STRONGER IN SOME MODELS
THEN IN OTHERS...HOWEVER ALL THE MODELS BRING AN ARCTIC HIGH
SOUTHWARD ACROSS THE STATE. THUS THE TEMPERATURES WILL BE LOWERED
FOR THE EARLY PART OF NEXT WEEK...BUT NOT AS COLD AS THE COLDEST
MODEL SOLUTIONS WHICH BRING SUB-ZERO MINIMUM TEMPS TO MOST OF
WESTERN MONTANA. THERE IS GENERAL MODEL CONSISTENCY IN MOVING THE
HIGH PRESSURE RIDGE WEST OF THE COAST INLAND BY THE MIDDLE OF
NEXT WEEK...BUT LITTLE CONSISTENCY IN THE DETAILS. THUS POPS HAVE
BEEN LOWERED OVER THE PREVIOUS FORECASTS. EVEN WITH A RIDGE MOVING
OVER THE AREA...TEMPERATURES WILL PROBABLY NOT WARM SIGNIFICANTLY
DUE TO SNOW COVER AND INTENSIFYING INVERSIONS.

&&

.AVIATION...A STRONG WEATHER SYSTEM WILL BRING SNOW AND GUSTY
WINDS TO THE AREA. LOWER CEILINGS AND VISIBILITIES...AS WELL AS SURFACE
WIND GUSTS WILL BE MAIN THREATS TO AVIATION TONIGHT. SNOW AND
WINDS ARE EXPECTED TO DECREASE IN MAGNITUDE BY TOMORROW
MORNING. PLEASE SEE APPROPRIATE AWWS...TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 5 AM FRIDAY FOR LOWER CLARK FORK
     REGION...BITTERROOT/SAPPHIRE MOUNTAINS...POTOMAC/SEELEY LAKE
     REGION.

     WINTER STORM WARNING FROM 5 PM THURSDAY TO 5 AM FRIDAY FOR
     KOOTENAI/CABINET REGION...WEST GLACIER REGION...
     FLATHEAD/MISSION VALLEYS.

     SNOW AND BLOWING SNOW ADVISORY FROM 5 PM THURSDAY TO 5 AM FRIDAY
     FOR BUTTE/BLACKFOOT REGION.

     SNOW ADVISORY UNTIL 5 AM FRIDAY FOR MISSOULA/BITTERROOT VALLEYS.

ID...WINTER STORM WARNING UNTIL 5 AM FRIDAY FOR NORTHERN CLEARWATER
     MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS...WESTERN LEMHI
     COUNTY...EASTERN LEMHI COUNTY.

&&

SHORT TERM...RPN
LONG TERM...PETRESCU
AVIATION...STEGEMILLER
Hazardous weather outlook, Dec 1, 11:11 AM MST, 23 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1111 AM MST THU DEC 1 2005

IDZ005-006-009-010-020500-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
INCLUDING THE CITIES OF...PIERCE...ELK RIVER...POWELL...
ELK CITY...DIXIE...SHOUP...SALMON...LEADORE
852 AM PST THU DEC 1 2005 /952 AM MST THU DEC 1 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES HAVE BEEN ISSUED: WINTER
   STORM WARNING IN EFFECT UNTIL 5 AM MST /4 AM PST/ FRIDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWMSO  /WWUS45 KMSO/

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ003-004-006-043-020500-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
INCLUDING THE CITIES OF...KALISPELL...POLSON...ST. IGNATIUS...
NOXON...THOMPSON FALLS...SUPERIOR...SULA
1111 AM MST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES HAVE BEEN ISSUED:
   WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5
   AM MST FRIDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWMSO  /WWUS45 KMSO/

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ005-020500-
MISSOULA/BITTERROOT VALLEYS-
INCLUDING THE CITIES OF...HAMILTON...DARBY
952 AM MST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES HAVE BEEN ISSUED: SNOW
   ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST FRIDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWMSO  /WWUS45 KMSO/

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-020500-
BUTTE/BLACKFOOT REGION-
INCLUDING THE CITIES OF...ANACONDA...DEER LODGE...DRUMMOND...
PHILIPSBURG
952 AM MST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES HAVE BEEN ISSUED: SNOW AND
  BLOWING SNOW ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
  MST FRIDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWMSO  /WWUS45 KMSO/

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ001-002-020500-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
INCLUDING THE CITIES OF...LIBBY...EUREKA...SWAN LAKE
952 AM MST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES HAVE BEEN ISSUED: WINTER
   STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST
   FRIDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWMSO  /WWUS45 KMSO/

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 9:46 PM MSTHeavy Snow WarningMSOFlathead, Granite, Lake, Lincoln, Mineral, Missoula and 3 more37 hr
Dec 2, 2:12 AM MSTWinter Storm WatchMSODeer Lodge, Granite, Lake, Missoula, Powell, Silver Bow13 hr

Nearby

Snow Advisories in Montana, 2005Snow Advisories in Idaho, 2005Every snow advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.